Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 140, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2003, 3:15 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 3:15 PM EDT (19:15 UTC)
- Expired
- May 15, 2003, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 151915 CCA SVRMRX TNC129-151-152000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO PUT IN EDT NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN EAST TENNESSEE SCOTT COUNTY IN EAST TENNESSEE * UNTIL 400 PM EDT * AT 308 PM EDT (208 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF RUGBY...OR 20 MILES SOUTHWEST OF ONEIDA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUGBY AROUND 325 PM EDT ELGIN AROUND 335 PM EDT SLICK ROCK AROUND 345 PM EDT NORMA AROUND 355 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. LAT...LON 3648 8493 3631 8492 3620 8440 3642 8435 $$ SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:25 AM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 15, 9:25 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 925 AM EDT THU MAY 15 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 925 AM EDT THU MAY 15 2003 SATELITTE SHOWS A SHORT-WAVE MOVING EAST-SOUTHEAST ACROSS THE OHIO VALLEY. ONE LOBE OF ENERGY MOVING ACROSS EASTERN KENTUCKY PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER WAVE IS MOVING ACROSS IL. SURFACE LOW IS LOCATED ACROSS SOUTHERN IL. MESO-ETA SHOWS A 90-100 KNOT 300 MB JET MOVING ACROSS THE MID-SECTION OF THE NATION WITH THE OHIO AND TENNESSEE VALLEYS UNDER THE INFLUENCE OF THE LEFT FRONT QUAD. MSAS ANALYSIS SHOWS ATMOSPHERE ALREADY MODERATELY UNSTABLE ACROSS MOST OF KENTUCKY AND NORTHERN SECTIONS OF TENNESSEE. MESO-ETA SHOWS LIFTED INDICES DROPPING TO -6 TO -7 THIS AFTERNOON WITH CAPES NEAR 2500 J/KG. WINDS ALOFT WILL BE FAIRLY WEAK...SO STRAIGHT LINE WIND DAMAGE NOT EXPECTED...HOWEVER...PRESENCE OF A MID-LEVEL DRYING SUGGEST POTENTIAL OF WET MICRO-BURSTS. LEVEL OF WBZ WILL BE BETWEEN 9500-10500 FEET...SO POTENTIAL OF LARGE HAIL ALSO EXISTS TODAY. PLAN ON INCLUDING SOME POSSIBLY SEVERE FOR THIS AFTERNOON AND EVENING. MAY UP POPS SOME...BUT OVERALL CURRENT FORECASTS LOOKS GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 325 AM EDT THU MAY 15 2003 CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA OVER CENTRAL ILLINOIS AND INDIANA...WITH A WEAK COLD FRONT STRETCHING WEST AND EAST OF IT NORTH OF THE OHIO RIVER. NUMEROUS SHOWERS AND TSTORMS ARE ALREADY DEVELOPING ACROSS THE OHIO RIVER VALLEY...AND EXPECT THIS ACTIVITY TO CONTINUE TO MOVE SOUTHEAST INTO THE FORECAST AREA TODAY. THIS COLD FRONT AND AN UPPER TROUGH IS EXPECTED TO MOVE ACROSS THE FORECAST AREA THIS AFTERNOON...WITH A MODERATELY UNSTABLE AIRMASS ALLOWING FOR THE POSSIBILITY OF SOME SEVERE TSTORMS WITH DAMAGING WINDS AND LARGE HAIL. THIS COLD FRONT SHOULD MOVE THROUGH MOST OF THE AREA BY THIS EVENING...AND BECOME QUASI-STATIONARY OVER THE DEEP SOUTH ON FRIDAY. WITH THIS FRONTAL PASSAGE...A TEMPORARY BREAK IN CONVECTION IS EXPECTED ACROSS THE FORECAST AREA LATER TONIGHT UNTIL FRIDAY AFTERNOON...WHEN INSTABILITY AND MOISTURE RETURN TO PRODUCE A FEW SCATTERED AFTERNOON AND EVENING TSTORMS. THE STATIONARY FRONT OVER THE DEEP SOUTH IS PROGGED TO MOVE NORTH AS A WARM FRONT ON SATURDAY...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE LOWER MISSISSIPPI VALLEY. THIS SYSTEM WILL KEEP THE CHANCE FOR ADDITIONAL CONVECTION IN THE FORECAST THROUGH THE WEEKEND...AS THIS LOW MOVES INTO THE SOUTHERN APPALACHIAN REGION ON SUNDAY. AS FOR TEMPS...NGM AND GFS GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH FRIDAY AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE BETWEEN THE TWO ON FRIDAY NIGHT. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 77 60 83 63 / 60 40 40 40 TYS 74 59 80 63 / 60 40 30 40 TRI 71 55 78 60 / 60 40 20 40 OQT 74 59 80 63 / 60 40 30 40 DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT WED MAY 14 2003 NOT ENOUGH OF A TREND TO HANG AN UPDATE ON TONIGHT. SOUTHERLY WINDS CONTINUE TO PUMP MOISTURE INTO THE REGION AS A WARM WARM MOVES ACROSS THE AREA. SHOWERS JUST TO THE WEST OF THE FORECAST AREA APPEAR TO BE WEAKENING...HOWEVER CANNOT RULE OUT RE-DEVELOPMENT OVERNIGHT. CURRENT LIKELY FORECAST FOR THE SOUTHERN HALF OF THE AREA MAY BE A LITTLE STRONG...BUT NOT ENOUGH INFORMATION FOR ME TO CHANGE AT THIS TIME. TEMPERATURE FORECASTS APPEAR TO BE REASONABLE. NO CHANGES PLANNED. ******************************************************************** AFTERNOON FORECAST DISCUSSION 330 PM EDT WED MAY 14 2003 A WEAK SHORT WAVE WILL PASS ACROSS THE REGION OVERNIGHT ALLOWING SOME SHOWERS AND THUNDERSTORMS TO OCCUR...UNTIL THE UPPER LEVEL TROUGH PASSES THROUGH THURSDAY MORN INTO THE EVENING ALLOWING FOR MORE WIDESPREAD COVERAGE OF RAINFALL...MORE INSTABILITY WILL GIVE A GREATER CHANCE OF THUNDERSTORMS THURSDAY AFTN AND EVENING. EARLY FRIDAY MORNING SOME WEAK RIDGING WILL BUILD INTO THE TN VALLEY...ALLOWING FOR A PARTLY CLOUDY DAY WITH WARMER TEMPS. THE WEEKEND SHOWS A WET PATTERN SETTING UP AS A SLOW MOVING UPPER LOW WILL WORK ITS WAY OUT OF THE EASTERN PLAINS ACROSS THE MID SOUTH. RAINFALL MAY BE HEAVY AT TIMES AND WITH THE MOIST SOIL MAY BE PROBLEMATIC FOR FLOODING. STILL SOME UNCERTAINTY ON THE EXACT LOCATION OF MAX RAINFALL ACROSS THE TN VALLEY AND LOCAL MOUNTAINOUS AREAS. MAY INVOLVE STRONG STORMS FOR SAT AFTN. SOME DISCREPANCIES IN THE MODELS ON THE PRECIP FOR EARLY THURS WENT WITH MODERATE VALUES AS GOOD LIFT SHOWING UP...FAIRLY GOOD AGREEMENT FOR THE MODELS FOR REST OF EARLY PERIODS....MOS TEMPS HAVE VERY LITTLE DIFFERENCES...WENT COOLER FOR HIGHS THURS WITH CLOUDY SKIES AND WARMER FOR LOWS FOR THE SAME REASONING. REST OF TEMPS BLENDED. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 61 76 61 83 / 70 60 40 10 TYS 60 74 60 81 / 60 60 50 10 TRI 55 68 57 76 / 50 70 60 20 OQT 59 73 59 81 / 60 60 50 10 BS
Hazardous weather outlook, May 15, 5:34 AM EDT, 9 hours 41 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 534 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A SURFACE FRONT WILL MOVE THROUGH THE AREA TODAY. WITH THE UNSTABLE ATMOSPHERE...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THERE WILL ALSO BE A CHANCE FOR STRONG TO SEVERE STORMS ON SATURDAY AND SUNDAY...AS AN UPPER LEVEL TROUGH PASSES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN THIS WEEKEND. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:11 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 49 min |
| May 15, 3:47 PM EDT | Tornado Warning | MRX | Morgan, Scott | 28 min |
| May 15, 3:54 PM EDT | Tornado Warning | MRX | Anderson | 66 min |
| May 15, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 43 min |
| May 15, 4:33 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 42 min |
| May 15, 4:48 PM EDT | Tornado Warning | MRX | Knox | 27 min |
| May 15, 5:05 PM EDT | Tornado Warning | MRX | Blount | 55 min |
| May 15, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| May 15, 5:23 PM EDT | Tornado Warning | MRX | Knox | 37 min |
| May 15, 5:24 PM EDT | Tornado Warning | MRX | Sevier | 51 min |
| May 15, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 37 min |
| May 15, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 30 min |
| May 15, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 33 min |
| May 15, 6:18 PM EDT | Tornado Warning | MRX | Monroe | 42 min |
| May 15, 6:28 PM EDT | Tornado Warning | MRX | Blount | 32 min |
| May 15, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 31 min |
| May 15, 6:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 39 min |
| May 15, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 46 min |
| May 15, 7:13 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 47 min |
| May 15, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 43 min |
| May 15, 7:35 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 40 min |
| May 15, 7:39 PM EDT | Tornado Warning | MRX | Loudon | 36 min |
| May 15, 7:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 29 min |
| May 15, 7:49 PM EDT | Tornado Warning | MRX | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.